Log in to post a reply
Nov 2, 2020 02:08PM
Nov 2, 2020 02:16PM
tapper1106 - I started the letrozole last January and it was in August that I started with the digestive trouble, and yes, loss of appetite has been a big part of it, but I haven't experienced the coming back up my throat part. I just double over, my body goes weak and tingly, and I developed the "probable ulcer" symptoms. I also pay dearly for whatever I eat one day the next morning in the bathroom, so the less food, the less trouble. I do have some new perspectives, though, as I was just back in the ER again a few days ago over this. You might want to check your potassium levels. Mine were low and they gave me some supplements to take that day. It seem to have helped somewhat, but I'm still not back to normal - the improvement has been notable though. It had been low on my other visit to the ER earlier this month, but they didn't say anything then. Low potassium causes all sorts of muscle weakness, tingling, numbness, and heart racing, etc. Everything I was dealing with. The ER doctor told me that he does think it's plausible that it is from the letrozole. I told him I wondered if it didn't just weaken the stomach lining, like it weakens the rest of our skin, etc. and make it too difficult to process the food or something, and he said it made sense, but that there's no way to know for sure. I also read since then, that low potassium can cause digestive problems, and that letrozole can cause low potassium (hypokalemia) in some. I'm working that angle now, but they still want me to go see a GI doctor and I'm in no hurry - called them Friday and left a voicemail. Haven't heard back and not sure how fast I will try to get in touch with them again.
Re the every other day letrozole, I have gone rogue on this and my oncologist does not agree with my decision. I don't know how it might or might not effect side effects, because I started taking it every other day and have never stopped - she wanted me to just do that for maybe a week. There is a thread on this Hormonal Therapy board called "Half Dose of Femara". You might want to look at that for more info too. I went ahead with my decision after reading that Novartis (the maker of Femara) stated in their materials that anything above .5 mg of letrozole per day seemed to lower estrogen levels to near non-detectable. I also read a study (Mayo Clinic and another cancer center if I remember) that was all randomized, controlled, double blind, etc. and they too said that doses of .5 and above, along with intermittent (e.g. every other day) dosing seemed to work. Another study I read was a pharmacy one that suggested that older people (I'm 67) might not clear the drug as fast as younger people. It also has to do with the half-life of the drug, which for letrozole is about 48 hours. That means that if you take 2.5 mg on day one, 48 hours later, you still have 1.25 mg in your system, which according to all the data I saw should still be enough to do the job. That's what I'm banking on, and I know it could be a risk, but Novartis seemed to say that they picked the 2.5 mg per day dose to "max out" everything. My understanding is that anything over and above that 2.5 mg per day, they start to see many more serious side effects in some people. Also, in the Mayo Clinic? study 1.25 mg every other day and 2.5 mg every other day seemed to keep a good effect, but .5 and 1.0 don't seem to provide quite enough coverage on an every other day basis. They seemed to get the best result with 2.5 every other day.
Also forgot to mention above, the Mayo Clinic? study did not see any difference in side effects no matter how much or how often people took letrozole, and it has been chalked up to the fact that it is the estrogen deprivation that causes the side effects, and all these different doses and ways of taking it cause estrogen deprivation. No matter how much you take, if it lowers your estrogen to an acceptably undetectable level, you will experience all the crappy side effects just the same.
I'm hoping not to have to switch drugs at this point. All that switching has it's own problems. Maybe I just need some potassium supplements or something, but I can pretty much bet my oncologist will not agree that any of this has anything to do with letrozole. I told an urgent care doctor that and she said she could understand the oncologist promoting a "non-letrozole" argument, because she would want me to continue to take it. I think that is the reason, but I would much rather know the "truth" and the details involved.
I really hope the aromasin works better for you - good luck with it!